EconPapers    
Economics at your fingertips  
 

Identification of the covariance structure of earnings using the GMM estimator

Aedín Doris (), Donal O’Neill () and Olive Sweetman
Authors registered in the RePEc Author Service: Donal O'Neill ()

The Journal of Economic Inequality, 2013, vol. 11, issue 3, 343-372

Abstract: In recent years there has been a rapid growth in the number of studies that have used the GMM estimator to decompose the earnings covariance structure into its permanent and transitory parts. Using a heterogeneous growth model of earnings, we consider the performance of the estimator in this context. We use Monte Carlo simulations to examine the sensitivity of parameter identification to key features such as panel length, sample size, the degree of persistence of earnings shocks and the specification of the earnings model. We show that long panels allow the identification of the model, even when persistence in transitory shocks is high. Short panels, on the other hand, are insufficient to identify individual parameters of the model even with moderate levels of persistence. Copyright Springer Science+Business Media, LLC. 2013

Keywords: Identification; GMM; Covariance structure of earnings; J31; D31 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (13) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1007/s10888-012-9216-5 (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Identification of the Covariance Structure of Earnings Using the GMM Estimator (2010) Downloads
Working Paper: Identification of the Covariance Structure of Earnings using the GMM Estimator (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jecinq:v:11:y:2013:i:3:p:343-372

Ordering information: This journal article can be ordered from
http://www.springer. ... th/journal/10888/PS2

DOI: 10.1007/s10888-012-9216-5

Access Statistics for this article

The Journal of Economic Inequality is currently edited by Stephen Jenkins

More articles in The Journal of Economic Inequality from Springer, Society for the Study of Economic Inequality Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2020-04-09
Handle: RePEc:kap:jecinq:v:11:y:2013:i:3:p:343-372